Alert archive / Kansas / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 3, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Feb 24, 2007, 12:22 PM CST for Marion County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 24, 2007, 12:22 PM CST (18:22 UTC)
- Expired
- Feb 24, 2007, 12:45 PM CST
- In force
- 23 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Marion County, KS
The radar
The Wichita radar (KICT), 98 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 24, 11:15 AM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 6.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1073 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 396 m²/s²
- 0-3 km storm-relative helicity
- 392 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 241821 SVRICT KSC115-241845- /O.NEW.KICT.SV.W.0003.070224T1822Z-070224T1845Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 1222 PM CST SAT FEB 24 2007 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN MARION COUNTY IN CENTRAL KANSAS. * UNTIL 1245 PM CST. * AT 1218 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL... AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR TAMPA...OR 16 MILES NORTHWEST OF MARION...AND MOVING NORTH AT 30 MPH. * LOCATIONS WITHIN THE WARNING INCLUDE... DURHAM...RAMONA...TAMPA. SAFETY INFORMATION FOR THIS WARNING FOLLOWS: SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 3845 9727 3849 9705 3860 9707 3860 9733 $$ KRC
1 follow-up statement
000 WWUS53 KICT 241841 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1241 PM CST SAT FEB 24 2007 KSC115-241851- /O.EXP.KICT.SV.W.0003.000000T0000Z-070224T1845Z/ MARION KS- 1241 PM CST SAT FEB 24 2007 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MARION COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 1239 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CST SATURDAY EVENING FOR SOUTHEASTERN KANSAS. LAT...LON 3845 9727 3849 9705 3860 9707 3860 9733 $$ KRC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 3:25 AM CST, 8 hours 57 minutes earlier.
Area forecast discussion, Feb 24, 3:25 AM CST, 8 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 325 AM CST SAT FEB 24 2007 .DISCUSSION... MAIN FORECAST CONCERN WILL BE SEVERE POTENTIAL TODAY AND NEAR BLIZZARD CONDITIONS LATE THIS AFTERNOON INTO TONIGHT. SYNOPSIS: POTENT UPPER LOW CURRENTLY ROTATING THROUGH NORTHERN NM. LEAD SHORTWAVE...ALONG WITH INCREASED WARM ADVECTION...HAS SPREAD SCATTERED STORMS OVER THE WESTERN HALF OF THE FORECAST AREA OVERNIGHT. WHILE WE HAVE ISSUED A COUPLE SEVERE WARNINGS...THE MAJORITY OF THE REPORTS WERE BELOW SEVERE CRITERIA. AM A BIT SURPRISED SOMETHING MORE ORGANIZED DID NOT ROLL OFF OF THE HIGH PLAINS AFTER DARK. TODAY-TONIGHT: CURRENTLY HAVE AROUND 1000J/KG OF MUCAPE ALONG WITH AROUND 50-60KTS OF 0-6KM SHEAR. AM EXPECTING SCATTERED STORMS TO PERSIST THROUGH AROUND 14Z WITH THE BULK OF THE ACTIVITY PUSHING INTO EAST PORTION OF FORECAST AREA AFTER 10Z. CAN NOT RULE OUT ANOTHER FEW LOW END SEVERE EVENTS...BUT GIVEN CURRENT TRENDS...AM EXPECTING MOST OF ACTIVITY TO REMAIN IN THE SPS CATEGORY. ATTENTION THEN TURNS TO AFTERNOON SEVERE POTENTIAL AND POSSIBLE NEAR BLIZZARD CONDITIONS LATER TODAY INTO TONIGHT. BY 18Z...BOTH GFS AND NAM HAVE THE SURFACE LOW SITUATED OVER ICT WITH A DRY SLOT MOVING INTO SOUTH CENTRAL KS. FEEL THERE MAYBE A BRIEF WINDOW FOR ANOTHER SVR EPISODE BETWEEN 18-21Z FOR LOCATIONS EAST OF THE TURNPIKE. THE SET-UP THIS AFTERNOON WOULD BE OF THE LOW TOPPED/NE QUAD OF UPPER LOW SCENARIO. THE BEST 0-3KM CAPES(200J/KG) WILL BE SITUATED OVER SE KS BETWEEN 18-21Z. IF THESE STORMS DEVELOP...THERE WILL BE PLENTY OF DEEP LAYER SHEAR WITH LOW LCLS TO WORK WITH. THEREFORE A COUPLE TORNADOES CANT BE RULED OUT. THE NEXT ITEM OF INTEREST WILL BE POSSIBLE WINTER WEATHER EPISODE OVER CENTRAL KS LATER THIS AFTERNOON AND TONIGHT. BY 00Z SUN THE SURFACE LOW WILL GENERALLY BE OVER TOP WITH CENTRAL KS IN THE WRAP AROUND REGION OF THIS SYSTEM. WINDS WILL BE VERY IMPRESSIVE BEHIND THIS SURFACE LOW WITH HIGH WIND WARNING CRITERIA VERY POSSIBLE. BOTH GFS AND NAM AGREE ON MOST SIGNIFICANT SNOW OCCURRING GENERALLY OVER NORTHWEST PORTION OF FORECAST AREA. WILL GO WITH A BLOWING SNOW ADVISORY FOR THE AREA THAT WAS PREVIOUSLY IN THE BLIZZARD WATCH...AND WILL COMBINE WITH A HIGH WIND WARNING. CURRENT THINKING IS THAT 1-3 INCHES OF SNOW WILL FALL WITH THE HIGH WIND AND REDUCED VISIBILITIES BEING THE MAIN THREAT. THE MAIN REASON FOR NOT GOING WITH A BLIZZARD WARNING WAS THAT CONFIDENCE WAS LOW IN REGARDS TO MEETING THE 3 HOURS OF LESS THAN A QUARTER MILE VISIBILITIES. IN ADDITION...WE HAVE ONLY REACHED BLIZZARD CONDITIONS ONE TIME OVER OUR FORECAST AREA OVER THE LAST 30 YEARS. LAST BUT NOT LEAST...WILL GO WITH A HIGH WIND WARNING FOR SOUTH CENTRAL KS. THE PEAK TIME FOR THIS SNOW EVENT WILL BE BETWEEN 00-06Z. SUN-WED: THIS SYSTEM WILL QUICKLY LIFT NE WITH THE SURFACE LOW SITUATED OVER NORTHERN MO BY 12Z SUN WITH LOW CLOUDS AND GUSTY WINDS LINGERING OVER THE FORECAST AREA FOR SUN. THE UPPER PATTERN WILL FLATTEN OUT AS THIS SYSTEM SHEARS OUT OVER THE OHIO VALLEY. THE GOOD NEWS IS THAT THE AIR BEHIND THIS SYSTEM DOES NOT APPEAR TO BE TOO COLD WITH HIGHS BACK INTO THE 40S AREA WIDE FOR MON. THE WARM UP WILL CONTINUE INTO TUE WITH ABOVE NORMAL TEMPS EXPECTED. UPPER TROUGHING IS EXPECTED TO COMMENCE OVER THE ROCKIES ON WED INDUCING SOME LEE TROUGHING AND GUSTY SOUTH WINDS WHICH WILL CONTINUE ABOVE NORMAL TEMPS FOR WED. LAWSON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 57 30 45 25 / 60 50 10 10 HUTCHINSON 51 29 43 24 / 80 60 10 10 NEWTON 57 29 43 24 / 70 60 10 10 ELDORADO 57 30 43 25 / 70 50 10 10 WINFIELD-KWLD 58 32 47 27 / 60 40 10 10 RUSSELL 49 25 42 21 / 90 90 10 10 GREAT BEND 48 26 43 23 / 90 70 10 10 SALINA 49 28 40 22 / 90 80 10 10 MCPHERSON 51 29 42 23 / 80 70 10 10 COFFEYVILLE 65 32 43 25 / 80 30 10 10 CHANUTE 64 31 41 23 / 80 40 10 10 IOLA 63 30 40 23 / 80 40 10 10 PARSONS-KPPF 65 32 42 24 / 80 40 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING FROM 3 PM THIS AFTERNOON TO 6 AM CST SUNDAY FOR KSZ032-033-047>052-067>069-082-083-091>093. BLOWING SNOW ADVISORY FROM 3 PM THIS AFTERNOON TO 6 AM CST SUNDAY FOR KSZ032-033-047>051. &&
Hazardous weather outlook, Feb 24, 5:08 AM CST, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 508 AM CST SAT FEB 24 2007 KSZ032-033-047>053-067>072-082-083-091>096-098>100-251200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 508 AM CST SAT FEB 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT STORMS ARE EXPECTED TO REDEVELOP BETWEEN NOON AND 4 PM FOR AREAS SOUTHEAST OF THE KANSAS TURNPIKE. THESE STORMS WILL HAVE THE POTENTIAL TO BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. GIVEN THE AMOUNT OF WIND SHEAR AND LOW LEVEL INSTABILITY...ANY STORM THAT DEVELOPS OVER SOUTHEAST KANSAS THIS AFTERNOON WILL HAVE THE POTENTIAL TO ALSO PRODUCE A TORNADO. RAIN IS EXPECTED TO QUICKLY TURN TO SNOW OVER CENTRAL KANSAS LATE THIS AFTERNOON INTO THE EVENING HOURS. THE SNOW WILL COMBINE WITH STRONG WINDS TO CREATE NEAR BLIZZARD CONDITIONS. PLEASE SEE LATEST BLOWING SNOW ADVISORY FOR ADDITIONAL DETAILS. NORTHWEST WINDS ARE EXPECTED TO INCREASE LATE THIS AFTERNOON AND TONIGHT ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. WINDS BETWEEN 30 AND 40 MPH WITH GUSTS TO 45 MPH WILL BE POSSIBLE. PLEASE SEE LATEST HIGH WIND WARNING FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS WEDNESDAY NIGHT OVER SOUTHEAST KANSAS. AT THIS TIME IT IS TOO EARLY TO SPECULATE ON THE SEVERITY OF THESE STORMS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON FOR LOCATIONS SOUTHEAST OF THE KANSAS TURNPIKE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP LAWSON
In the hours before
Special weather statement, Feb 24, 12:01 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1201 PM CST SAT FEB 24 2007 KSZ070-241845- GREENWOOD- 1201 PM CST SAT FEB 24 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR GREENWOOD COUNTY... AT 1157 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF SEVERY...OR 9 MILES SOUTHEAST OF EUREKA...AND MOVING NORTH AT 55 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KRC
Special weather statement, Feb 24, 12:13 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1213 PM CST SAT FEB 24 2007 KSZ052-241845- MARION- 1213 PM CST SAT FEB 24 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR NORTHERN MARION COUNTY... AT 1210 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DURHAM...OR 12 MILES NORTHWEST OF MARION...AND MOVING NORTH AT 20 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KRC
Local storm report, Feb 24, 12:17 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1217 PM CST SAT FEB 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM FUNNEL CLOUD 3 N FLORENCE 38.29N 96.93W
02/24/2007 MARION KS STORM CHASER
&&
SCHRECKThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 23, 11:07 PM CST | Severe Thunderstorm Warning | ICT | Barton | 53 min |
| Feb 24, 12:53 AM CST | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Saline | 51 min |
| Feb 24, 3:30 AM CST | Blowing Snow Advisory | ICT | Barton, Ellsworth, Lincoln, McPherson, Rice, Russell and 1 more | 19 hr |
| Feb 24, 3:36 AM CST | High Wind Warning | ICT | Barton, Butler, Cowley, Ellsworth, Harper, Harvey and 10 more | 19 hr |
| Feb 24, 11:51 AM CST | Tornado Warning | ICT | Chase, Marion | 24 min |
| Feb 24, 12:52 PM CST | Severe Thunderstorm Warning | ICT | Saline | 23 min |
| Feb 24, 1:07 PM CST | Severe Thunderstorm Warning | ICT | Woodson | 23 min |
| Feb 24, 1:18 PM CST | Severe Thunderstorm Warning | ICT | Russell | 40 min |
| Feb 24, 2:13 PM CST | Severe Thunderstorm Warning | ICT | Russell | 36 min |
| Feb 24, 3:42 PM CST | Wind Advisory | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 14 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.